Wyoming, 2024

High Wind in Wyoming, March 28, 2024

March 28, 2024 · NWS CYS · 2 events in 2 counties and zones

Strong winds returned to Carbon County along Interstate 80 during the afternoon of 28 March.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds returned to Carbon County along Interstate 80 during the afternoon of 28 March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 28, 3:57 AM MST, 7 hours 8 minutes earlier. Its key messages:

  • High Wind Warning remains in effect for portions of I-80 near Arlington and Elk Mountain until 9AM Thursday.
  • A Winter Weather Advisory is in effect for the Sierra Madre Range from 6AM Thursday through 6AM Friday. Snow accumulation of 5 to 8 inches expected with blowing snow reducing visibility.
  • A slow moving weather system will bring an extended period with chances for precipitation from Friday through Monday. Specific details remain uncertain at this time.
Area forecast discussion, Mar 28, 3:57 AM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
457 AM MDT Thu Mar 28 2024

.KEY MESSAGES...

- High Wind Warning remains in effect for portions of I-80 near
  Arlington and Elk Mountain until 9AM Thursday.

- A Winter Weather Advisory is in effect for the Sierra Madre
  Range from 6AM Thursday through 6AM Friday. Snow accumulation
  of 5 to 8 inches expected with blowing snow reducing
  visibility.

- A slow moving weather system will bring an extended period
  with chances for precipitation from Friday through Monday.
  Specific details remain uncertain at this time.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 221 AM MDT Thu Mar 28 2024

Current Weather: Mostly quiet weather ongoing across southeast
Wyoming and western Nebraska. High clouds are present across much of
the CWA with some lower clouds scattered across the region as of 09Z
this morning. The cloud layer has kept several locations warm
overnight, with temperatures in the low-30s to mid-40s in some
locations. Chadron is the cold spot this morning at 20F and has been
under mostly clear skies overnight. Strong winds have been ongoing
at Arlington and Elk Mountain through most of the overnight hours
with several gusts around 60mph. Winds should begin to ease through
the morning hours.

Discussion: Quiet weather this morning will turn over to more active
weather throughout the day and especially into the weekend. An upper-
level ridge is in place across the region with westerly winds aloft.
As the day progresses, the ridge will slowly move east, resulting in
winds turning southwesterly by Friday morning. An upper-level trough
is positioned just off the coast of the Pacific Northwest with a
strong jet developing as the trough slowly progresses easterly and
the Polar and Subtropical jets merge by the afternoon. Several 500mb
vorticity lobes are expected to eject out ahead of the incoming
trough throughout the day Thursday, favoring synoptic lift across
the region. This lift will be further enhanced by the strengthening
upper-level jet as western portions of the CWA will be positioned in
the left exit region. As the enhancement of synoptic lift develops
and converges over the western CWA, southwesterly 700mb flow
strengthens to 40-45kts across Carbon, Albany, and western Converse
counties. Surface flow remains southwesterly, but strengthens along
with the 700mb flow. Strong surface winds are expected across Carbon
County Thursday, but should remain below high wind criteria. Strong,
southwesterly surface flow will favor orographic lift across the
Sierra Madre and Snowy Ranges, and accumulating snow is expected.
Did decrease QPF fields slightly, but advisory level snow is likely
for the Sierra Madre Range, with the Snowy Range being shadowed and
receiving less snowfall. Strong winds across the ranges will result
in blowing snow for the ranges, so decided to issue a Winter Weather
Advisory for the Sierra Madre Range from 6AM Thursday through 6AM
Friday. Kept the Snowy Range out of the advisory for now due to
lower accumulation expected, but gusty winds will likely result in
blowing snow in this region as well.

A brief lull in snowfall is expected Friday morning, but the second
part of the system will begin impacting the region Saturday.
Westerly to southwesterly flow aloft moves in Friday as the upper-
level trough continues a slow southward progression. The upper-level
jet associated with this trough will strengthen throughout the day
Friday as a split flow regime develops across the southwestern
CONUS. Reinforcing jet energy moves overhead Friday evening,
resulting in increased synoptic lift as the CWA is once again under
the left exit region of the upper-level jet. Several 500mb vorticity
lobes will continue to eject out ahead of the trough throughout the
day Friday, further enhancing lift across the region, especially in
the afternoon and evening hours as particularly strong vorticity
lobes move overhead. The 700mb jet remains relatively calm
throughout the day Friday, keeping winds lower across the region.
700mb southwesterly flow begins to strengthen early Saturday morning
as the better upper-level jet energy move into the region. Surface
flow once again strengthens and turns southwesterly leading to
favorable conditions for enhanced orographic lift. While snow
showers will be possible in the mountain during the day Friday,
better accumulation moves in again late Friday evening into early
Saturday morning. The brief lull in significant snowfall rates lead
to the decision to only run the Winter Weather Advisory through 12Z
Friday. However, as the better synoptic support moves in again
Friday night into Saturday, the second wave of this system begins
and more winter headlines may be needed in the future. Will leave
the decision of weekend headlines to the day crew.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 221 AM MDT Thu Mar 28 2024

Closed low off the coast of central California Saturday morning.
SUrface cold front looks to be laying along the Colorado front
range north into southeast Wyoming Saturday morning. ECMWF and
GFS both in good agreement with precipitation focusing along
this front for Saturday as pieces of energy from the California
low eject into the area. Snow levels initially pretty
low...around 5k feet across the Panhandle to 6500 feet across
Carbon County. But then as the day progresses...we see snow
levels rising as GFS 700mb temperatures climb from -2C Saturday
morning to +2C Saturday afternoon. Will see snow turn over to
rain Saturday afternoon east of the Laramie Range.

By Sunday...both the GFS and ECMWF show a low pressure center
splitting off the closed low and tracking into Nevada Sunday
morning and eventually across western Wyoming/eastern Idaho
during the afternoon. GFS forces the stalled out front to the
north while the ECMWF keeps it right over us here along the
Laramie Range. GFS would suggest a warmer and dry forecast for
Sunday while the ECMWF a colder/wetter forecast. Kept PoPs
fairly high for Sunday in the 70-90 percent range especially in
the afternoon.

GFS keeps precipitation going through Tuesday morning as the
low tracks into the central plains. ECMWF has precipitation
ending Monday afternoon. Stayed with the ECMWF solution with
this system.

Will need to be watching snow levels with this prolonged
precipitation event. A slightly colder forecast would really
ramp up snow totals across the CWA.

After Tuesday...high pressure builds back into the area with
warmer temperatures and dry weather.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 454 AM MDT Thu Mar 28 2024

Strong wind gusts expected across our southeast Wyoming TAF
sites today. These winds may stay up during the overnight hours
tonight as a cold front approaches from the west. IFR
conditions west of the Laramie Range at KRWL and KLAR as snow
associated with the approaching front moves into Carbon and
Albany Counties this evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MDT this morning for WYZ110.
     Winter Weather Advisory until 6 AM MDT Friday for WYZ112.
NE...None.

&&

SHORT TERM...AM
LONG TERM...GCC
AVIATION...GCC
Hazardous weather outlook, Mar 28, 3:15 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MDT Thu Mar 28 2024

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-113-115-117>119-
291015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
415 AM MDT Thu Mar 28 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Generally breezy conditions today with warming temperatures.
Little to no precipitation expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A slow moving weather system will bring an extended period with
chances for precipitation from Friday through Monday. Specific
details remain uncertain at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-291015-
Sierra Madre Range-Snowy Range-
415 AM MDT Thu Mar 28 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Weather Advisory is in effect for the Sierra Madre Range.
Snow accumulation between 5 and 8 inches possible. 40 mph wind
gusts likely, leading to blowing snow reducing visibility in the
afternoon hours.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A slow moving weather system will bring an extended period with
chances for precipitation from Friday through Monday. Higher snow
accumulation expected with the second wave of this system.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>105-109>111-116-291015-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-South Laramie Range-
415 AM MDT Thu Mar 28 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very breezing conditions today with warmer temperatures.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A slow moving weather system will bring an extended period with
chances for precipitation from Friday through Monday. Specific
details remain uncertain at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 28, 5:35 AM MST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
635 AM MDT Thu Mar 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
03/28/2024  M57 MPH          Carbon             WY   Dept of Highways

            Arlington East WYDOT site. Sustained winds
            39 mph.

&&

GCC
Local storm report, Mar 28, 5:46 AM MST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
646 AM MDT Thu Mar 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
03/28/2024  M59 MPH          Carbon             WY   Dept of Highways

            Arlington East WYDOT site. Sustained winds
            40 mph.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
March 28, 11:05 AM MST to 2:53 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS, 2 miles northeast of Rawlins reported these wind gusts.

High Wind, North Snowy Range Foothills

When
March 28, 11:18 AM MST to 1:24 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Arlington WYDOT site, Elk Mountain WYDOT site, and Halleck Ridge WYDOT site reported wind gusts in excess of 58 mph along Interstate 80. Peak wind of 63 mph reported at Arlington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160463, 1160465.